No Increased Short-Term MI, Stroke Risk With DPP-4i vs SU/TZD

For older patients (>65 years), DPP-4i treatment is not associated with increased CV risks relative to SU/TZD.
For older patients (>65 years), DPP-4i treatment is not associated with increased CV risks relative to SU/TZD.

HealthDay News — For older US Medicare beneficiaries, dipeptidyl peptidase-4 inhibitors (DPP-4i) treatment is not associated with increased cardiovascular (CV) risk relative to sulfonylureas (SU) and thiazolidinediones (TZD), according to a study published online in Diabetes, Obesity and Metabolism.

Mugdha Gokhale, PhD, from the University of North Carolina at Chapel Hill, and colleagues identified 2 new-user cohorts of Medicare beneficiaries aged >65 years: DPP-4i vs SU (30,130 and 68,382 initiators, respectively) and DPP-4i vs TZD (20,596 and 13,526, respectively) during 2007 to 2013.

The researchers found that the hazard ratio for the composite outcome (myocardial infarction [MI], stroke, and all-cause mortality) was 0.75 (95% CI, 0.72-0.79) in the DPP-4i vs SU comparison. For DPP-4i and SU, respectively, the 1-year risks for MI were 1.00 (95% CI, 0.89-1.12) and 1.47 (95% CI, 1.38-1.56) per 100 patients; the corresponding numbers for stroke risk were 0.98 (95% CI, 0.87-1.10) and 1.09 (95% CI, 1.01-1.17). For DPP-4i vs TZD, the hazard ratio for the composite outcome was 0.94 (95% CI, 0.86-1.02). The 1-year risks for MI and stroke were about 0.90 and 0.80, respectively, per 100 patients for both DPP-4i and TZD.

"Though limited by the short treatment duration, our study suggests no increased short-term risk of MI, stroke, or heart failure with DPP-4i vs SU/TZD," the authors wrote.

Disclosures: Several authors disclosed financial ties to the pharmaceutical industry.

Reference

Gokhale M, Buse JB, Funk MJ, et al. No increased risk of cardiovascular events in older adults initiating dipeptidyl peptidase 4 inhibitors vs therapeutic alternatives [published online February 14, 2017]. Diabetes Obes Metab. doi:1111/dom.12906

Loading links....
You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters